Georgia, 2024Hail and Damaging Wind in Georgia, May 25, 2024
May 25, 2024 · NWS CHS · 3 events in 2 counties and zones
Clusters of thunderstorms developed across southeast Georgia during the afternoon hours and steadily tracked to the southeast toward the coast. These storms produced a few reports of large hail and damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Clusters of thunderstorms developed across southeast Georgia during the afternoon hours and steadily tracked to the southeast toward the coast. These storms produced a few reports of large hail and damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at May 25, 12:48 PM EST, 1 hour 45 minutes earlier.
Area forecast discussion, May 25, 12:48 PM EST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
148 PM EDT Sat May 25 2024
.SYNOPSIS...
A weak disturbance will move through the area this evening. Hot
conditions expected for Sunday and Memorial Day. A cold front
could bring impacts to the region Monday night into Tuesday.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 145 PM, KCLX was detecting isolated showers across SE
GA/SC. By mid-afternoon, the coverage of showers and
thunderstorms should be focus along and west of the sea breeze
and with the outflow associated with a passing MCS over SE GA.
The update forecast will adjust PoPs and WX to recent radar
trends. Temperatures are on pace to peak around 90 degrees for
most areas over the next hour.
Modifying the 12Z KCHS sounding, the environment across the
forecast area this afternoon should feature MLCAPE around 2000
J/kg or normalized CAPE of 0.15-0.2. DCAPE values may range
between 1000-1200 J/kg, especially across SE GA. The thermal
profile combined with effective bulk shear of 30-35 kts may
support strong to severe thunderstorms across SE GA/SC this
afternoon and evening. The first round of severe weather could
be associated with the arrival of the MCS over northern GA.
Recent runs of the HRRR indicate that the leading cells may
arrive over SE GA around 3 PM. SPC has issued a mesoscale
discussion for this activity, indicating a 40 percent chance for
a Watch. At the same time, sea breeze showers and thunderstorms
should initiate over portions of Charleston and Berkeley
Counties. Some of these storms may pulse and become quite tall,
yielding some potential for damaging wind gusts.
By late this afternoon, the two modes of convection, MCS
over SE GA and sea breeze for the coastal counties, will
produce numerous outflow boundaries with the moderate DCAPE.
These boundaries will largely determine the overall timing,
placement, and duration of convection heading into the early
evening. The environment will feature deep moisture, PW values
between 1.5-1.7 inches. HREF indicates that some thunderstorm
clusters will have the potential of producing 1.5-2 inches in a
3-hr period this afternoon and evening.
Overnight: A mostly dry night will prevail once evening convection
dies off and the mid-level impulses propagates offshore. It
will remain warm and fairly humid with lows ranging from the
upper 60s well inland to the mid 70s at the beaches. There is a
chance that little fog could develop early Sunday morning,
especially where rain falls today. However, the fog could remain
fairly light with no significant impacts.
&&
.SHORT TERM /SUNDAY THROUGH TUESDAY/...
Ridging builds overhead on Sunday which will aid in limiting
convection. Rain chances are no higher than 20%. Main story
will be the unseasonably hot temperatures. Highs peak in the low
to mid 90s across most locations. Lows Sunday night only fall
to the low/mid 70s.
Mid level ridge axis shifts offshore on Monday/Memorial Day as a
broad trough moves into the eastern U.S. At the surface, a cold
front will approach the region from the west. Little convection is
expected through at least mid-afternoon then upstream showers and
thunderstorms could move into the area later in the day into the
evening. There is potential that this activity is more
organized and pose a risk for stronger storms with gusty winds.
Highest rain chances shift offshore late Monday night/early
Tuesday morning. Lows will mainly be in the upper 60s to lower
70s.
The front should push offshore on Tuesday. Deepest moisture also
exits the area, and the weather looks fairly quiet with just
isolated showers/thunderstorms are still possible. High
temperatures again above seasonal normals in the lower 90s.
&&
.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
High pressure builds into the region for late week behind a
secondary cold front that passes through later Wednesday night
or early Thursday. Rain-free forecast in tact, essentially
disregarding the outlier/wetter GFS. Temperatures should return
back to more seasonable levels.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
18Z TAF Discussion:
KCHS/KJZI/KSAV: Prior to the 18Z TAFs, KCLX was detecting an
increasing number of showers across SE GA and SC. A couple of
updrafts were located within the KCHS terminal. Showers and
thunderstorms should develop at least in the vicinity of the
terminals at the onset or an hour into the 18Z TAF period.
Thunderstorm coverage should peak late this afternoon into early
this evening, each TAF will feature a TEMPO for TSRA, generally
between 20-01Z. Convection should gradually dissipate or track
over the Atlantic waters this evening. The rest of the night
should remain VFR with light SW winds.
Extended Aviation Outlook: Brief flight restrictions are
possible due to showers/thunderstorms each afternoon/evening.
&&
.MARINE...
Through Tonight: A southerly flow regime will prevail through
tonight. Winds will remain less than 15 kt with seas 1-2 ft. A
cluster of tstms could move off the Georgia coast later this
evening which could produce convective winds >34 kt.
Sunday through Thursday: South to southwest winds persist through
early next week. A cold front will then pass through the waters
before high pressure builds for late week. Conditions stay below
Small Craft Advisory through the period. Winds speeds average 15
knots or less with seas 2-3 feet on average.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.
&&
NEAR TERM...NED
SHORT TERM...
LONG TERM...
AVIATION...NED
MARINE...
Hazardous weather outlook, May 25, 2:20 AM EST, 12 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
320 AM EDT Sat May 25 2024
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-260730-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
320 AM EDT Sat May 25 2024
This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.
.DAY ONE...Today and tonight.
Severe Thunderstorms: Scattered showers and thunderstorms are
expected to impact Southeast South Carolina and Southeast Georgia
this afternoon and evening. A few of these storms could become severe
with damaging winds, small hail and frequent cloud-to-ground
lightning being the primary hazards. The risk for isolated severe
thunderstorms will be the greatest between 3 PM and 9 PM.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.
In the hours before
Local storm report, May 25, 9:09 AM EST, 5 hours 24 minutes before
Preliminary Local Storm Report...Corrected
National Weather Service Charleston SC
1009 AM EDT Sat May 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 PM Hail Skidaway Island 31.93N 81.05W
05/24/2024 E1.00 inch Chatham GA Public
Social media picture of a large hail hailstone.
Estimated to be at least the size of a quarter.
&&
Corrected event time
Event Number CHS2400386
NEDLocal storm report, May 25, 11:19 AM EST, 3 hours 14 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Charleston SC
1219 PM EDT Sat May 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM Tstm Wnd Dmg 4 N Clyo 32.54N 81.26W
05/24/2024 Jasper SC Dept of Highways
Tree down on Clyo Road. Time estimated from radar.
0405 PM Tstm Wnd Dmg 3 S Stillwell 32.34N 81.24W
05/24/2024 Effingham GA Fire Dept/Rescue
Tree down at the intersection of Mill Pond Road and
Ebeneezer Road.
0439 PM Tstm Wnd Dmg 1 WSW Pocotaligo 32.63N 80.88W
05/24/2024 Jasper SC Public
Three trees down on Interstate 95. Time estimated from
radar.
0440 PM Hail 2 N Bluffton 32.27N 80.86W
05/24/2024 M0.75 inch Beaufort SC Trained Spotter
Dime size hail reported by trained spotter.
0440 PM Tstm Wnd Dmg 1 E Yemassee 32.69N 80.84W
05/24/2024 Beaufort SC Law Enforcement
Tree down on the 100 block of River Road.
0444 PM Tstm Wnd Dmg 1 S Pocotaligo 32.62N 80.86W
05/24/2024 Jasper SC Dept of Highways
Tree down on Mackay Point Road.
0448 PM Tstm Wnd Dmg 2 N Sheldon 32.63N 80.79W
05/24/2024 Beaufort SC Emergency Mngr
Tree down on Old Sheldon Church Road and Twickenham Rd.
Time estimated from radar.
0449 PM Tstm Wnd Dmg Bluffton 32.24N 80.87W
05/24/2024 Beaufort SC Emergency Mngr
Tree Down on 10 Wharf St. Time estimated from radar.
0450 PM Tstm Wnd Dmg 2 NNW Hilton Head Islan 32.23N 80.77W
05/24/2024 Beaufort SC Emergency Mngr
Tree down on 33 Stoney Crossing Road. Time estimated
from radar.
0500 PM Marine Tstm Wind 3 W Forest Beach 32.15N 80.80W
05/24/2024 M48 mph Beaufort SC Mesonet
48 MPH measured wind gust at Calibogue Broad Creek
tempest site.
0500 PM Marine Tstm Wind 3 W Forest Beach 32.15N 80.80W
05/24/2024 M56 mph Beaufort SC Mesonet
56 MPH measured wind gust from N Calibogue Cay Rd
tempest mesonet station.
0503 PM Marine Tstm Wind 6 WSW Forest Beach 32.11N 80.84W
05/24/2024 M41 mph AMZ352 SC Mesonet
41 MPH measured wind gust at Calibogue Sound.
0505 PM Tstm Wnd Dmg 3 WNW Meinhard 32.20N 81.26W
05/24/2024 Effingham GA Fire Dept/Rescue
Tree down at the intersection of Noel C Conway Road and
Kelly Drive. Time estimated from radar.
0506 PM Non-Tstm Wnd Dmg 2 WNW Walterboro 32.92N 80.70W
05/24/2024 Colleton SC Emergency Mngr
Tree down on Hiers Corner Road (from outflow). Time
estimated from radar.
0513 PM Marine Tstm Wind 2 ENE Tybee Island 32.01N 80.81W
05/24/2024 M54 mph AMZ352 GA Mesonet
54 MPH measured wind gust from Savannah Entrance Light
(XSEL).
0518 PM Tstm Wnd Gst 2 NE Skidaway Island 31.96N 81.02W
05/24/2024 M49 mph Chatham GA Mesonet
49 MPH wind gust measured at Skidaway.
0518 PM Hail Skidaway Island 31.93N 81.05W
05/24/2024 E1.00 inch Chatham GA Broadcast Media
Estimated quarter size hail from broadcast media at The
Landings. Time estimated from radar.
0521 PM Tstm Wnd Dmg 2 NNE Green Pond 32.75N 80.60W
05/24/2024 Colleton SC 911 Call Center
Large tree down on Magwood Bryant Road near Greenpond.
0529 PM Hail Skidaway Island 31.93N 81.05W
05/24/2024 E1.00 inch Chatham GA Public
Social media picture of a large hail hailstone.
Estimated to be at least the size of a quarter.
0632 PM Marine Tstm Wind 4 ESE Charleston 32.75N 79.87W
05/24/2024 M46 mph AMZ330 SC Mesonet
46 MPH measured wind gust at Fort Sumter Range Front
Light (XSUM).
0632 PM Marine Tstm Wind 2 ESE Charleston 32.77N 79.91W
05/24/2024 M61 mph AMZ330 SC Mesonet
61 MPH measured wind gust at Shutes Folly (XSHF).
0645 PM Marine Tstm Wind 1 ESE Isle of Palms 32.78N 79.79W
05/24/2024 M43 mph AMZ350 SC Mesonet
43 MPH measured wind gust at IOP Pier (XIOP).
0649 PM Hail Jamestown 33.29N 79.69W
05/24/2024 E0.88 inch Berkeley SC Co-Op Observer
0754 PM Hail 2 SSW South Newport 31.61N 81.42W
05/24/2024 M0.50 inch McIntosh GA Public
MPING report of 0.50 inch hail.
&&
EVENT NUMBER CHS2400368 CHS2400376 CHS2400370 CHS2400363 CHS2400371
CHS2400369 CHS2400380 CHS2400381 CHS2400379 CHS2400365 CHS2400366
CHS2400364 CHS2400377 CHS2400382 CHS2400367 CHS2400372 CHS2400383
CHS2400384 CHS2400386 CHS2400373 CHS2400374 CHS2400375 CHS2400385
CHS2400378
DAKSpecial weather statement, May 25, 2:23 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Charleston SC
323 PM EDT Sat May 25 2024
GAZ100-252000-
Bulloch-
323 PM EDT Sat May 25 2024
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BULLOCH COUNTY...
At 323 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Georgia Southern, or near Statesboro, moving
southeast at 15 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Statesboro, Brooklet, Register, Nevils, Georgia Southern, Denmark,
and Leefield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3250 8181 3239 8152 3237 8152 3217 8169
3217 8171 3236 8194
TIME...MOT...LOC 1923Z 305DEG 13KT 3239 8181
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
BSHHail, Bulloch
- When
- May 25, 2:33 PM EST to 2:38 PM EST
- Where
- Bulloch County, 1.5 mi NNE of Statesboro
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 32.470, -81.770
Bulloch County Emergency Management reported slightly larger than quarter sized hail at the 911 Emergency Operations Center.
Hail, Bulloch
- When
- May 25, 2:38 PM EST to 2:43 PM EST
- Where
- Bulloch County, Statesboro
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.450, -81.780
A trained spotter reported hail up to quarter sized in the center of Statesboro.
Thunderstorm Wind, McIntosh
- When
- May 25, 5:00 PM EST to 5:05 PM EST
- Where
- McIntosh County, 1.18 mi W of Doboy
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Other Federal Agency
- Coordinates
- 31.420, -81.300
The NERRS site on the south end of Sapelo Island measured a 51 knot (59 mph) wind gust.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Texas, May 25 to 26, 20247 deaths · 80 injured · $22 million · EF3 · 37 events
- Tornadoes and Hail in Oklahoma, May 25 to 26, 20242 deaths · 23 injured · $50 million · EF3 · 20 events
- Hail and Damaging Wind in Colorado, May 25, 20241 death · 3 injured · $85,000 · 1 in hail · 4 events
- Rip Current in Texas, May 25, 20241 death · 1 event
- Cold in California, May 25, 20241 death · 1 event
- Dust Storm and Hail in Kansas, May 25, 2024$7.0 million · 1.25 in hail · 4 events
- Hail in Kansas, May 25, 2024$3.7 million · 2.75 in hail · 13 events
- Tornadoes and Flash Flood in Oklahoma, May 25, 2024$40,000 · EF1 · 71 events
- Tornado and Hail in Kansas, May 25 to 26, 2024EF2 · 27 events
- Flash Flooding and Hail in Georgia, May 25 to 28, 2024$280,000 · 1.75 in hail · 37 events
- Tornado and Hail in Pennsylvania, May 25, 2024$240,000 · EF0 · 40 events
- Damaging Winds in Colorado, May 25, 2024$1.0 million · 59 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1186846, 1186847, 1186849.